Ohio, 2003Flash Flooding in Ohio, June 16, 2003
June 16, 2003 · NWS RLX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 9:42 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 16, 9:42 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 AM EDT MON JUN 16 2003
SURFACE BOUNDARY DRAPED ACROSS I-64 CORRIDOR COUPLED WITH A TROPICAL
AIRMASS AND UPPER FLOW E/SE LESS THAN 10KTS...SETUP IS PRESENT FOR
BACKBUILDING CELLS. NEARLY STATIONARY CELL ACROSS NORTHERN KANAWHA
COUNTY SINCE 5 AM DUMPING UPWARDS OF 2-3 INCHES AND CREATING LOTS OF
FLOODED ROADS.
FOR THIS AFTERNOON WITH FLOW BACKING TO THE SE ALOFT ACROSS NORTHERN
WEST VIRGINIA AND SOUTHWEST ACROSS THE COAL FIELDS...FEEL BEST
CHANCE REMAINS ALONG AND SOUTH OF I-64. PWATS REMAIN NEAR 1.7 AND
WARM CLOUD DEPTH OF 11KFT...SO 40 TO 50DBZ (NON-CONVECTIVE CELL)
COULD EASILY PRODUCE NEAR 0.75 INCHES IN AN HOUR. WITH ALL THE
CLOUDS LOWERED MAX TEMPS A CAT ACROSS THE SOUTH WITH NEAR 80F ACROSS
THE NORTH.
.RLX...FLOOD WATCH THRU TONIGHT FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH THRU TONIGHT FOR ZONES VAZ003>004.
KY...FLOOD WATCH THRU TONIGHT FOR ZONES KYZ101>103...KYZ105.
OH...FLOOD WATCH THRU TONIGHT FOR ZONES OHZ075>076...OHZ083>087.
99
********************************************************************
330 AM EDT MON JUN 16 2003
TODAY AND TONIGHT...
SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT. WE REMAIN
IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES. ONE
DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART
OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN
FRINGES OF CWA. RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE
AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO.
LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING
ON WHERE ORGANIZATION TAKES PLACE. WITH FRONTAL BOUNDARY ACROSS
NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION
TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO
SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST.
GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF
DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL
SHOWERS. AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO
EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY
ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH
SATURATED GROUNDS. THINK THERE IS POSSIBILITY FOR WATCH TO BE
EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN
ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME.
LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING
THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER
70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S. WENT
TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING
CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP.
TUESDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL
SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH
OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE
AREA. BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION
TUESDAY AND TUESDAY NIGHT. A COLD FRONT WITH A STRONGER SHORT WAVE
WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION. HIGH
PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY
THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN
THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH
WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL
RULE.
HC/JMV
********************************************************************
1005 PM EDT SUN JUN 15 2003
WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO
ADJUST POPS BASED ON CURRENT RADAR TRENDS.
RPY
********************************************************************
135 PM EDT SUN JUN 15 2003
...TONIGHT AND MONDAY...
THE FLOOD WATCH FOR THE OVERNIGHT WILL CONTINUE...AS THE RADAR
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP AT THIS
TIME. LOW LEVEL MOISTURE IS STILL HIGH...HEAVY RAINFALL POSSIBLE
WITH THESE STORMS FOR TONIGHT. THE PRECIPITATION WILL DECREASE FROM
NORTH TO SOUTH OVERNIGHT...SO THE CHANCE POPS ARE GOOD FOR THE NORTH
WITH LIKELY POPS SOUTH. THE DRY FORECAST FOR THE WEST AS THE SYSTEM
PULLS AWAY FROM THE SOUTH AND EAST...CONTINUE SLIGHT CHANCE CENTRAL
AND NORTH...CHANCE POPS SOUTH WHICH IS CLOSER TO THE SYSTEM WITH
OVERRUNNING CONDITIONS AHEAD OF THE NEXT SYSTEM LATE MONDAY NIGHT
INTO TUESDAY. TEMPERATURES ARE REASONABLE WITH MINOR CHANGES TO THE
HIGHS ON MONDAY.
...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
IN LIGHT OF LATEST MODEL INFORMATION WITH LOW MOVING INTO THE
CENTRAL OHIO VALLEY ON TUESDAY...UPPED POPS AND LOWERED MAXIMUM
TEMPERATURES TO BE MORE IN LINE WITH MAV GUIDANCE...AS A RESULT OF
MORE CLOUDS AND PRECIPITATION SUGGESTED BY MODELS. WILL NEED TO
MONITOR CLOSELY IF WE DONT GET ANY BREAKS IN RAINFALL MONDAY. MAY
FINALLY GET A BREAK IN THE RAIN BY THURSDAY.
...THURSDAY THROUGH SUNDAY...
AFTERNOON HIGHS NEAR 80 ACROSS THE LOWLANDS SEEM REASONABLE DURING
THIS TIME PERIOD. THIS IS NEAR SEASONAL NORMS. COLD FRONT PROGGED
TO COME THROUGH ON THURSDAY. THIS FEATURE WILL WORK AS A
KICKER...TO PUSH OUT THE PESKY FRONTAL BOUNDARY THAT DOES NOT SEEM
TO WANT TO LEAVE. THIS RESULTS IN A CHANGE IN THE TIMING OF THE
COLD FRONT...PUSHING IT UP A FEW HOURS. HAD ORIGINALLY EXPECTED THE
FRONT TOWARDS FRIDAY. AS FOR THE NEXT WEEKEND...HIGH PRESSURE WILL
SINK SOUTHWARD FROM THE UPPER GREAT LAKES REGION BEHIND THE COLD
FRONT. THIS WILL KEEP DRY WEATHER IN THE FORECAST FOR SATURDAY AND
SUNDAY.
.END/ ELW/DB/KF
********************************************************************
In the hours before
Special weather statement, Jun 16, 7:54 AM EST, 5 hours 36 minutes before
WVZ037-161400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 AM EDT MON JUN 16 2003
AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORM ACTIVITY IN NICHOLAS COUNTY...ESPECIALLY FROM DRENNEN
AND MOUNT LOOKOUT TO SUMMERSVILLE.
THESE THUNDERSTORMW WILL BRING LOCAL HEAVY RAIN OF AN INCH OR MORE
THIS MORNING WHICH WILL BRING RAPID RISES ON CREEKS AND STREAMS IN
THE VICINITY OF THE SUMMERVILLE LAKE RECREATIONAL AREA.
PERSONS LIVING OR CAMPING NEAR CREEKS AND STREAMS IN THIS REGION
SHOULD BE ON THE ALERT. DO NOT ENTER OR TRY TO CROSS WATER OUT OF
THE BANKS OR ACROSS ROADWAYS.
Local storm report, Jun 16, 8:39 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
939 AM EDT MON JUN 16 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 AM CHARLESTON WV FLOODING
06/16/03 KANAWHA EVENT OCCURRED BETWEEN
0923 AM AND 0938 AM
STREAMS OVER ROADS OR
IN BUILDINGS.Local storm report, Jun 16, 8:43 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
943 AM EDT MON JUN 16 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM ELKVIEW WV FLOODING
06/16/03 KANAWHA EVENT OCCURRED BETWEEN
0925 AM AND 0940 AM
STREAMS OVER ROADS OR
IN BUILDINGS.Special weather statement, Jun 16, 10:11 AM EST, 3 hours 19 minutes before
WVZ046-161715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT MON JUN 16 2003
DURING THE LATE MORNING HOURS NATIONAL WEATHER SERVICE RADAR
INDICATED SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES HAD FALLEN OVER
CENTRAL POCAHONTAS COUNTY IN THE VICINITY OF SNOWSHOE...CASS AND
GREEN BANK. THIS WILL BRING STREAMS IN THESE AREAS TO AROUND
BANKFULL CREATING SOME PROBLEMS IN NORMAL LOW SPOTS NEAR CREEKS AND
STREAMS.
MOTORIST SHOULD BE ALERT FOR WATER OVER ROADWAYS AND NOT ATTEMPT TO
DRIVE THROUGH WATER IF ENCOUNTERED. PERSONS LIVING ALONG CREEKS AND
STREAMS SHOULD REMAIN ALERT SHOULD FLOODING PROBLEMS DEVELOP.
Special weather statement, Jun 16, 1:11 PM EST, 19 minutes before
VAZ003-004-161945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON JUN 16 2003
AT 211 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS HAVE MOVED THROUGH CENTRAL DICKENSON AND SOUTHER
BUCHANAN. THESE STORMS HAVE DROPPED 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS WILL CAUSE QUICK RISES ON STREAMS WITH
SOME REACHING NEAR BANKFULL LEVELS WITH NORMAL LOW SPOTS
EXPERIENCING PROBLEMS.
PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS. DO NOT GET NEAR
BANKS AS THE WET GROUND MAY GAVE WAY.
MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH
WATER OVER THE ROAD.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 16, 1:25 PM EST, 5 minutes before
OHZ087-161930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT MON JUN 16 2003
AT 225 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM HAS DROPPED 1 TO 2 INCHES OF RAIN IN ABOUT AN HOUR IN
EXTREME NORTHERN LAWRENCE COUNTY OHIO...PARTICULARLY BETWEEN
BUCKHORN AND BLACKFORK.
THIS WILL CAUSE QUICK RISES ON STREAMS WITH SOME REACHING NEAR
BANKFULL LEVELS WITH NORMAL LOW SPOTS EXPERIENCING PROBLEMS.
PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS. DO NOT GET NEAR
BANKS AS THE WET GROUND MAY GAVE WAY.
MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH
WATER OVER THE ROAD.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Flash Flood, Athens
- When
- June 16, 1:30 PM EST to 2:30 PM EST
- Where
- Athens County, Albany
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
About 2 inches of rain flooded small streams and roads near Lake Snowden and Albany. No dwellings were reported flooded.
Flash Flood, Lawrence
- When
- June 16, 5:15 PM EST to 7:30 PM EST
- Where
- Lawrence County, Waterloo
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Small streams feeding into Symmes Creek around Waterloo and Arabia flooded roads, including Route 141, after localized downpours of around 3 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366541, 5366542.